Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Spin characteristic classes and reduced $ K{\rm Spin}$ group of a low-dimensional complex


Authors: Bang He Li and Hai Bao Duan
Journal: Proc. Amer. Math. Soc. 113 (1991), 479-491
MSC: Primary 55R50; Secondary 57R20
DOI: https://doi.org/10.1090/S0002-9939-1991-1079895-1
MathSciNet review: 1079895
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This note studies relations between Spin bundles, over a CW-complex of dimension $ \leq 9$, and their first two Spin characteristic classes. In particular by taking Spin characteristic classes, it is proved that the stable classes of Spin bundles over a manifold $ M$ with dimension $ \leq 8$ are in one to one correspondence with the pairs of cohomology classes $ ({q_1},{q_2}) \in {H^4}(M;\mathbb{Z}) \times {H^8}(M;\mathbb{Z})$ satisfying

$\displaystyle ({q_1} \cup {q_2} + {q_2})\bmod 3 + U_3^1 \cup ({q_1}\bmod 3) \equiv 0$

, where $ U_3^1 \in {H^4}(M;{\mathbb{Z}_3})$ is the indicated Wu-class of $ M$.

As an application a computation is made for $ \widetilde{K\operatorname{Spin} }(M)$, where $ M$ is an eight-dimensional manifold with understood cohomology rings over $ \mathbb{Z},{\mathbb{Z}_2},$, and $ {\mathbb{Z}_3}$.


References [Enhancements On Off] (What's this?)

  • [1] Emery Thomas, On the cohomology groups of the classifying space for the stable spinor group, Bol. Soc. Mat. Mexicana (2) 7 (1962), 57-69. MR 0153027 (27:2996)
  • [2] J. Milnorand J. Stasheff, Characteristic classes, Princeton Univ. Press, Princeton, NJ, 1974. MR 0440554 (55:13428)
  • [3] Robert M. Switzer, Algebric topology-homotopy and homology, Springer-Verlag, Berlin, Heidelberg, and New York. MR 1886843
  • [4] Michel A. Kervaire, A note on obstructions and characteristic classes, Amer. J. Math. 81 (1959), 773-784. MR 0107863 (21:6585)
  • [5] J. F. Adams, On the group $ J(X) - IV$, Topology 5 (1966), 21-71. MR 0198470 (33:6628)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55R50, 57R20

Retrieve articles in all journals with MSC: 55R50, 57R20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1991-1079895-1
Keywords: Spin bundle, Spin characteristic classes, Classifying space of a topological group, Steenrod reduced power operations, Wu classes of a manifold, Postnikov decomposition of a map
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society